A 31-year-old female with no medical history of liver disease or intake of herbal medicine was admitted to hospital for abdominal pain, decreased appetite, malaise, tea coloured urine and confusion. Routine laboratory testing revealed elevated liver function tests (LFTs) and marked coagulopathy consistent with a diagnosis of acute liver failure (ALF). Plasma paracetamol level at 121 μmol/L prompted clinical consideration of paracetamol drug overdose; however, the patient denied taking paracetamol. Over the course of her hospitalisation general conditions and liver functions improved; however, plasma paracetamol concentration remained greater than 100 μmol/L. This article discusses the case where the colorimetric principle for paracetamol quantification gave rise to a falsely elevated paracetamol, confounding the clinical picture to suggest paracetamol overdose and recommendations for laboratories using the colorimetric principle to help identify this interference.
|Original language||English (US)|
|Number of pages||4|
|Journal||New Zealand Journal of Medical Laboratory Science|
|State||Published - Jul 1 2022|
ASJC Scopus subject areas
- Clinical Biochemistry